Are you terrified of getting post-pill acne?
Help is here. It is possible to stop hormonal birth control and minimise the dread breakouts and skin flares.
There are many reasons women want to quit hormonal birth control.
Maybe you want to start a family.
Perhaps you’re experiencing some of the side effects from the Pill, such as headaches**, reduced libido, weight gain, anxiety or depression.
**BTW: A history of headaches or migraines are a massive red flag that you and hormonal contraception may need to break up. Talk to your Doctor STAT!
Maybe you don’t want to be on the Pill anymore and want to see what’s happening with your natural hormones.
You’re a little apprehensive. You’ve read horror stories about rebound acne, and it’s making you nervous. Post-pill acne is the number one reason many women are worried about stopping hormonal contraception.
Firstly, not everyone who quits the Pill will get raging cystic acne. Some get a few pimples, and that’s it. Lucky them. Others, however, may not be as fortunate.
Women with post-pill acne are often told there’s nothing they can do about it. Their concerns are brushed aside, and they are advised to wait it out.
I know we can do better than that.
How the birth control pill reduces acne
Birth control pills shut down communication between your brain and ovaries. Synthetic hormones replace natural hormones. You don’t get the hormonal fluctuations of a natural menstrual cycle where hormone output can be impacted by poor diet choices, high stress and inadequate sleep.
Steady supply of (synthetic) hormones
A steady supply and level of hormones mean there’s plenty of the skin smoothing estrogen to go around. Estrogen inhibits sebaceous glands by increasing the binding of androgens. In the second half of the cycle, progestins suppress acne promoting dihydrotestosterone (DHT).
Elevated sex hormone-binding globulin (SHBG)
Birth control pills raise SHBG by up to four times. As the name implies, sex hormone-binding globulin binds and inactivates hormones. Your androgen levels plummet to pre-puberty levels.
Sebum is a natural skin lipid (oil). Sebum production ramps up during puberty under the influence of androgens. The Pill reduces androgens and sebum similar to pre-puberty levels. It’s why some women notice dryer skin while on the Pill. Less sebum means less chance of blocked pores resulting in pimples and cysts.
Rebound acne after stopping birth control pills
Rebound pimples when coming off the Pill is defiantly a thing.
Despite what you may have been told when you were first prescribed birth control pills, they don’t cure the underlying reasons for your hormonal acne. Birth control throws a cover over them – nothing to see here! If you haven’t addressed the root cause, things are likely to return to how they were before the Pill.
Timeline of post-pill acne
The story usually goes something like this:
You stop the Pill. After a month or two, you get your period back. Your skin is looking good. Phew!
You hit the three-month mark. There are a few tiny breakouts; no need to worry; it’s all mostly good. Maybe the reports were exaggerated?
At four to six months – Noooo! The breakouts are back, perhaps worse than ever.
At this point, many women turn back to hormonal contraception thinking it’s their only solution for clear skin.
It’s not. But, what can you do?
What causes post-pill acne?
Decrease in SHBG
In the first 1-3 months after stopping birth control pills, your skin appears clear and healthy. This is the honeymoon period. It takes some time for the elevated SHBG to drop off. Even though you’re no longer taking the Pill, those androgens are still locked up – for now.
Increase in androgens
As SHBG wears off, androgens surge. They overshoot the mark before settling back to a lower level over time. The rampant androgens increase sebum and inflammation. It’s like puberty all over again.
Transitory post-pill PCOS
Because the Pill shuts down the signals between your brain and ovaries, it can take a little while for strong communications to re-establish. This can delay the return of your menstrual cycle. Post pill amenorrhoea is widely variable – anywhere between 3-18 months.
During this time, a premature diagnosis of polycystic ovarian syndrome (PCOS) is not uncommon. The good news is it’s usually not forever. When your brain and ovaries start talking again, your cycle will return.
The other scenario is where women stop the Pill and have a monthly bleed, but ovulation is absent or not robust. This is a higher risk for women in their 30s. Ovulation is essential for making sufficient levels of estrogen and progesterone, which keep androgens in check. Estrogen, in particular, helps suppress sebum.
Changes to gut function and microbiome
The Pill can alter digestive function in three ways. Firstly, it can disrupt the balance between friendly and unfriendly gut bugs. The unfriendly gut bugs can increase the productions of androgens in the gut. The Pill also contributes to “leaky gut” or intestinal permeability and, finally, it can slow down the flow of bile from your gallbladder. Low bile causes poor fat digestion. All the omega-3s in the world won’t help your skin if you can’t absorb them.
The Pill is known to cause nutrient deficiencies, including zinc, B vitamins and magnesium. Sufficient zinc is essential to stop testosterone from transforming into dihydrotestosterone which is 3-5 times more acne promoting than testosterone.
Mild insulin resistance
Another side effect of the Pill is a tendency to reduce your insulin resistance. I’m not talking about a diabetes type level but rather impaired carbohydrate metabolism. This can increase inflammation.
When does post-pill acne start?
Post pill acne can start anywhere between 4 weeks to 6 months after stopping the Pill.
How long does post-pill acne last?
It can persist for anywhere from 3-18 months. This variable timeline can skyrocket the stress levels as you worry about how long it will take to go away.
How to treat post-pill acne – Naturopathic strategies
My clinical experience has shown it is possible to minimise and sometimes eliminate rebound post-pill acne. I approach this in two phases. Spoiler alert – there’s no single magic pill to do this.
Phase one – Preparation
Lay some groundwork before stopping the Pill. The focus is on pinpointing and treating the underlying cause of your acne. We address diet and lifestyle triggers of excess androgen production.
I recommend starting preparation work about 3-4 months before you want to stop the Pill. The aim is to optimise your overall health, which will flow on to hormonal health. The critical areas in this phase are:
A nourishing, nutrient-dense, anti-inflammatory diet that keeps blood sugar and insulin in check. Introducing specific foods to support SHBG and ensuring adequate fibre, protein and healthy fats to support hormone production, detoxification and gut health.
Nervous system support
Implement sound stress management practices and ensure deep, refreshing sleep.
Testing for insulin, thyroid and liver function, if indicated in your health history, may also be done.
Phase 2 – After stopping the Pill
Build on the groundwork from Phase one. This phase can last anywhere from 3-12 months. In this phase, we may introduce:
Targeted nutritional and herbal supplementation suitable to your risk factors (regulating excess sebum, controlling androgens, balancing blood sugar, stress/anxiety and gut health). It’s not about taking every vitamin ever recommended for acne. It’s a tailored, short term prescription to suit your circumstances.
Support return of a regular menstrual cycle
The sooner you can make your own estrogen and progesterone, the less risk you’ll have of developing cystic acne.
Support hormone detoxification pathways
To ensure hormones aren’t recirculating but are getting processed and eliminated efficiently out of the body.
Wait for the appropriate time.
I know many women are keen to test hormones (especially if you’re looking to start a family) but don’t do it for at least three, and I would say six months after you’ve stopped the Pill. Give your cycle a chance to establish so you can get your accurate hormonal picture.
Coming off the Pill without having your skin go to hell is possible.
Birth control pills suppress acne by:
- Providing a steady supply of synthetic hormones
- Elevation of SHBG
- Reduced sebum production
- Lower androgens
Post pill acne is caused by:
- Reduction in SHBG
- Increased sebum production
- Higher androgens
- Pill induced alterations to gut function
- Pill induced nutrient depletions
- Pill induced mild insulin resistance
Post pill acne can appear between 4 weeks to 6 months after stopping the Pill and last for 3-18 months or longer.
Focus on optimising any areas of your general health before stopping the Pill.
Build a strong foundation with:
- Nutritious diet
- Regular exercise,
- Plenty of sleep
- Stress management
If needed, seek professional advice on targeted, high-quality herbal medicines and nutritional supplements to support your transition to healthy skin.
Wishing you success on your clear skin journey.
Need help with
Norelle Hentschel is an experienced Naturopath with a clinic in Stones Corner, South East Brisbane and also offers Telehealth consults Australia wide. She enjoys supporting her clients to reach their health goals.
Want more articles like this?
Join us at Your Skin Remedy – the monthly missive for healthy skin from the inside out. Practical, actionable, and informative. Your clear, glowing skin starts here.
PS. Your inbox real estate is precious. Your Skin Remedy is pitch and promo free. I promise. One email a month — that’s it.